Tornadoes · United States · Ohio · 2006

F0 tornado, Willshire, Ohio, June 22, 2006

This F0 tornado ran 0.1 miles across Van Wert County on June 22, 2006, touching down at 2:38 PM EDT and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 22, 2006
Touchdown
2:38 PM EDT (18:38 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Van Wert County
Touchdown point
40.750, -84.780
Lift-off point
40.750, -84.780
Record number
672

What the Weather Service recorded

Very brief touchdown near the intersection of Harrison Willshire Rd. and state route 81. Several storage sheds, silos, grain elevators, and trees sustained damage.

Brief touchdown near the intersection of state route 81 and Glenmore Rd. A garage sustained significant structural damage. Total path length was about 100 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS IWX issued a tornado warning for this county at 18:30 UTC, 8 minutes before the tornado touched down, in force until 19:15 UTC.

The county was under a severe thunderstorm watch, issued at 17:20 UTC and running to 20:09 UTC.

Issued (UTC)ExpiredProductOffice
17:20 UTC20:09 UTCSevere Thunderstorm WatchIWX
18:30 UTC19:15 UTCTornado WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 15:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Jun 22, 12:55 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 22, 12:55 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 PM EDT THU JUN 22 2006

...ANOTHER ACTIVE SVR WX DAY FROM LT MORNING INTO THIS AFTN ACRS
MUCH OF NORTHERN INDIANA AND NORTHWEST OHIO...

.AVIATION...
COMPLEX WEATHER SITUATION THIS AFTERNOON. A LINE OF STRONG TO SEVERE
THUNDERSTORMS ARE CROSSING NORTHERN INDIANA AT THIS TIME. THE MAIN
THRUST IS SOUTH OF THE TERMINALS AT THIS TIME...BUT THUNDERSTORM
DEVELOPMENT IS QUITE LIKELY AT FORT WAYNE TERMINAL. KEPT THUNDER
MENTION IN FORT WAYNE TAF. THUNDERSTORMS SHOULD BE EAST OF THE SOUTH
BEND TERMINAL BY 18Z WITH NO MORE THUNDER EXPECTED FOR THIS TAF
ISSUANCE TIME PERIOD.  CEILINGS AND VISIBILITY WILL REMAIN VFR FOR
THE MOST PART...BUT WILL DROP TO IFR VISIBILITY IN THUNDERSTORMS.

THUNDERSTORMS WILL BE EAST OF BOTH TERMINALS BY 23Z WITH VFR
CONDITIONS RETURNING ACROSS THE AREA BY THIS EVENING.  THERE MAY BE
A CHANCE OF FOG LATER TONIGHT AT BOTH TERMINALS...BUT HAVE ELECTED
TO KEEP IT OUT OF THE TERMINAL FORECASTS AT THIS TIME.

&&

.UPDATE...
ANOTHER COMPLEX MESOSCALE SITUATION DVLPG THIS AM W/UPSCALE TRENDS
NOTED IN SMALL BUT SVR FORWARD PROPAGATING MCS NOW INTO WRN IL.
LARGER SCALE SYNOPTIC SETUP REMAINS RELATIVELY UNCHANGED W/STEEP MID
LVL LAPSE RATE PLUME STILL IN PLACE ACRS MIDWEST/GREAT LAKES OVERTOP
SEASONABLY MOIST BNDRY LYR. QUASI-STATIONARY FNTL BNDRY EXTENDS FM
CNTRL LK HURON BACK SW INTO WK SFC FNTL WAVE ANALYZED OVR NE MO AS A
REFLECTION OF ROBUST MCV ACRS NE KS SPAWNED FM LAST NIGHTS CONVN.

AIRMASS DOWNSTREAM OF IL ACTIVITY WILL HEAT RAPIDLY THIS MORNING
UNDERNEATH THIN CIRRUS SHIELD AND WARM START. GIVEN WELL DVLPD COLD
POOL IN PLACE AND DEEP...UNIDIRECTIONAL SHEAR XPC THIS CLUSTER WILL
CONT TO INTENSIFY AS IT GRAVITATES EWD ACRS THE REMAINDER OF IL
THROUGH THIS MORNING. THUS XPC ANOTHER OUTBREAK OF SEVERE
THUNDERSTORMS POSSIBLE ACRS IN/OH PORTIONS OF CWA BY LT MORNING INTO
MID AFTN. WILL UPDATE RELEVANT PRODUCTS AS NEEDED.

&&

.PREV DISCUSSION...

SHORT TERM...
TODAY AND TONIGHT.

HAVE GONE WITH A BLEND OF THE RUC40 AND 00Z NAM-WRF FOR THIS FCST
PACKAGE.

A COUPLE OF COLD FRONTS WILL AFFECT THE REGION OVER THE NEXT 24
HOURS.

AT 08Z...THE FIRST COLD FRONT THAT WILL AFFECT THE REGION WAS
LOCATED FROM SE ONTARIO...ACRS NRN MICHIGAN...THEN INTO FAR SE
WISCONSIN.  THIS FRONT WILL MOVE SLOWLY EAST TODAY...BEING LOCATED
FROM ABOUT DETROIT...TO GOSHEN...IN...TO KANKAKEE IL BY 18Z...THEN
FROM NEAR CLEVELAND...TO CNTRL INDIANA...THEN INTO CNTRL ILLINOIS BY
00Z THIS EVENING.  THE ATMOSPHERE AHEAD OF THIS FRONT REMAINS QUITE
UNSTABLE AS EXHIBITED BY CURRENT MUCAPES OF 1000 J/KG TO 2000 J/KG.
AS THE FRONT MOVES ACRS THE REGION...A WEAK S/WV WILL APCH FROM THE
SOUTHWEST...MOVING ACRS THE FCST AREA BETWEEN 18Z AND 00Z.  ALTHOUGH
LOW LVL CONVERGENCE ALONG AND AHEAD OF THE FRONT WILL BE FAIRLY
WEAK...THE S/WV AND THE VERY UNSTABLE AIR MASS (SBCAPES NEAR LIMA
OHIO ARE FORECAST TO BE NEAR 3000 J/KG THIS AFTN) WILL BE ENOUGH TO
KICK OF SHOWERS AND THUNDERSTORMS.  THERE IS SOME CONCERN THAT THE
SHOWER AND THUNDERSTORM THREAT MAY END ACRS THE FAR NW CWFA THIS
AFTN AS DRIER AIR FROM 925 MB TO 850 MB MOVES INTO THIS AREA.  DO
NOT HAVE THE CONFIDENCE TO GO DRY JUST YET...SO WILL LAYER POPS FROM
20 PERCENT FAR NW TO 50 PERCENT SE.  THIS WILL ALLOW DAY SHIFT TO
FINE TUNE FCST.  HIGHS TODAY WILL RANGE FROM AROUND 80 ALONG THE
LAKE MICHIGAN SHORELINE TO THE UPPER 80S ACRS THE SOUTH AND
SOUTHEAST.

FOR TONIGHT...FIRST COLD FRONT WILL SLOWLY SAG SOUTH.  ANOTHER COLD
FRONT WILL APCH THE REGION FROM THE NORTHWEST...MOVING INTO THE FCST
AREA AFTER 06Z...AND THEN INTO THE SRN CWFA BY FRIDAY MORNING.
SHOWERS AND THUNDERSTORMS SHOULD STILL BE ONGOING ALONG AND AHEAD OF
THE FIRST COLD FRONT THIS EVENING...WHILE NOT MUCH IS EXPECTED IN
THE WAY OF PCPN AHEAD OF THE NEXT FRONT.  WILL LAYER POPS FROM 20
PERCENT NORTH TO 50 SOUTH FOR THE EVENING HOURS...THEN JUST A 30
PERCENT CHC IN THE FAR SOUTH AFTER MIDNIGHT.  DRIER AIR WILL SLOWLY
FILTER INTO THE REGION.  LOWS TONIGHT WILL RANGE FROM THE LOWER TO
MID 60S.

LONG TERM...
THE CURRENT FORECAST FOR THE FRIDAY THROUGH NEXT WEDNESDAY TIME
FRAME IS A DRY ONE...EXCEPT FOR THE SOUTHERN PART OF THE CWA FRIDAY
MORNING. THE GFS IS CONTINUING TO BE THE WETTEST MODEL FOR FRIDAY
AND OVER THE LAST FEW RUNS IT HAS KEPT THE MAIN PART OF THE RAIN TO
THE SOUTH. THE GFS IS JUST CREEPING SOME QPF INTO THE SOUTHERN PART
OF OUR CWA. GFS/NAM SOUNDINGS ARE SHOWING FAIRLY DEEP MOISTURE YET
FOR THE SOUTHERN PART OF THE CWA FRIDAY MORNING. SO WITH A CHANCE
THAT SOME LINGERING SHOWERS/STORMS COULD BE GOING ON INTO FRIDAY
MORNING...HAVE PUT IN A SMALL CHANCE FOR THE SOUTHERN PART OF THE
CWA WHICH COLLABORATES WELL WITH NEIGHBORING OFFICES AS WELL.
SURFACE HIGH PRESSURE THEN OVER THE AREA THROUGH NEXT WEDNESDAY. THE
GFS IS SHOWING A FRONT TO MOVE THROUGH MICHIGAN AND CANADA TO THE
NORTH NEXT TUESDAY AND TUESDAY NIGHT...BUT FOR RIGHT NOW TO HAVE NO
AFFECT ON THE CWA. THE ONLY OTHER ITEM TO NOTE IS AN UPPER LEVEL
SHORTWAVE THAT GFS IS SHOWING TO MOVE THROUGH SUNDAY NIGHT THROUGH
TUESDAY NIGHT. THIS SHORTWAVE HAS BEEN SHOWN TO BE DRY FOR OUR
CWA...SO LEFT THIS TIME FRAME DRY. WITH NO MAJOR CHANGES IN THE
PATTERN FOR THIS COMING WEEK...850MB TEMPERATURES FOR EACH AFTERNOON
ARE ROUGHLY SIMILAR. SO NO BIG RANGES IN MAX TEMPERATURES FOR FRIDAY
THROUGH WEDNESDAY...FORECASTED TO BE FAIRLY SIMILAR FROM DAY TO DAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

UPDATE...HOLSTEN
SHORT TERM/AVIATION...HICKMAN
LONG TERM...BML
Hazardous weather outlook, Jun 22, 5:21 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT THU JUN 22 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-230930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
421 AM CDT THU JUN 22 2006 /521 AM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY AND
TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTHEAST OF A LINE FROM HILLSDALE
MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING FROM ALONG AND
SOUTH OF A LINE FROM LIMA OHIO TO MONTICELLO INDIANA. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-230930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
521 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 22, 2:21 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     7 SW BLUFFTON           40.67N  85.27W
06/22/2006  E80 MPH          WELLS              IN   SPOTTER

            TREES BROKEN OFF AND BENTER OVER AROUND LIBERTY CENTER.
Local storm report, Jun 22, 2:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     8 SE WABASH             40.72N  85.72W
06/22/2006                   WABASH             IN   LAW ENFORCEMENT

            TREE BLOWN DOWN.
Local storm report, Jun 22, 2:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
227 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     4 W WARREN              40.69N  85.50W
06/22/2006                   HUNTINGTON         IN   AMATEUR RADIO

            6 SEMIS BLOWN OVER
Local storm report, Jun 22, 2:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
227 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     10 SSW WARREN           40.69N  85.50W
06/22/2006                   GRANT              IN   SHERIFF

            6 SEMIS BLOWN OVER
Local storm report, Jun 22, 2:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             ANTWERP                 41.18N  84.74W
06/22/2006  M0.75 INCH       PAULDING           OH   EMERGENCY MNGR
Local storm report, Jun 22, 2:35 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT THU JUN 22 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     PORTLAND                40.43N  84.98W
06/22/2006                   JAY                IN   TRAINED SPOTTER

            TREES UPROOTED AND LIMBS BLOWN DOWN.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

6.6 hours before the tornado, 169 km from the path. June 22, 2006.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2364 joules per kilogram, CIN -34, lifted condensation level 898 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 84 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2364 J/kg
Mixed-layer CIN
-34 J/kg
Surface CAPE
1866 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.9
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

5.4 hours after it, 169 km from the path. June 23, 2006.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81067, lifted condensation level 1831 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 6 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81067 J/kg
Surface CAPE
83 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Northern Indiana radar (KIWX), 103 km away, was scanning. The volume nearest the touchdown began at 18:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:29 UTCHAIL 0.75AntwerpPaulding, OH
18:38 UTCTORNADO2 E WillshireVan Wert, OHF0. BARN DAMAGED WITH DEBRIS CARRIED ACROSS AN ADJACENT FIELD.
18:38 UTCTORNADO2 E WillshireVan Wert, OHF0 SEVERAL STORAGE SHEDS AND TREES, GRAIN ELEVATORS DAMAGED
18:40 UTCTSTM WND DMGWillshireVan Wert, OHALL STREETS IN TOWN CLOSED DUE TO DOWNED TREES AND POWERLINES.
18:43 UTCTORNADO5 E WillshireVan Wert, OHF1 DAMAGE PATH 25 YARDS WIDE AND 100 YARDS LONG. DESTROYED A BLOCK GARAGE.
18:45 UTCTSTM WND DMGRockfordMercer, OH3 TO 4 MILE LONG PATH OF TREE AND ROOF DAMAGE FROM CHATTANOOGA TO ROCKFORD
18:45 UTCTSTM WND DMGVan WertVan Wert, OHSEVERAL TREE AND POWER LINES DOWN AND BARN WAS BLEW OVER.
18:47 UTCFUNNEL CLOUDVan WertVan Wert, OH
18:47 UTCFUNNEL CLOUDVan WertVan Wert, OH
18:50 UTCTSTM WND GST 805 S ConvoyVan Wert, OH
18:58 UTCTORNADO4 Sw DelphosVan Wert, OHF0 DESTROYED A WELL BUILT SHED
19:05 UTCTSTM WND DMGKalidaPutnam, OHSEVERAL LARGE TREES DOWN.
19:15 UTCTSTM WND DMG1 E LimaAllen, OHSEVERAL AIRCRAFT DAMAGED TWO BUILDINGS DESTROYED AND 2/3 OF COUNTY WITHOUT POWER
19:15 UTCTSTM WND DMGLimaAllen, OHROOF OF MOTEL 6 COLLAPSED.
19:22 UTCTSTM WND DMGLimaAllen, OHTREES AND POWER LINES DOWN AND ROOF DAMAGE TO A SHOPPING CENTER.
19:38 UTCTSTM WND DMGLimaAllen, OHROOF OF MOTEL 6 COLLAPSED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of June 22, 2006

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 228:13 AM CDTF0Tazewell, IL0.130
June 221:05 PM CDTF0Audrain, MO0.140
June 221:07 PM CDTF1Audrain, MO1.050
June 221:10 PM CDTF0Audrain, MO0.350
June 221:25 PM CDTF0Audrain, MO3.550
June 222:43 PM EDTF1Van Wert, OH0.125$10,000
June 222:58 PM EDTF0Van Wert, OH0.125$10,000
June 223:00 PM EDTF0Mercer, OH0.230$20,000
June 222:15 PM CDTF0Pike, MO0.350
June 223:18 PM EDTF1Allen, OH0.150$20,000
June 221:30 PM MDTF0Douglas, CO0.150
June 223:30 PM EDTF0Auglaize, OH0.120$10,000
June 221:32 PM MDTF1Elbert, CO0.1100
June 222:45 PM MDTF0Elbert, CO0.150
June 223:20 PM MDTF0Elbert, CO0.150
June 225:30 PM EDTF2Holmes, OH6.0100$750,000
June 225:45 PM EDTF1Stark, OH4.075$1.5 million
June 225:47 PM EDTF1Tuscarawas, OH3.050$50,000
June 225:58 PM EDTF1Stark, OH3.550$500,000
June 225:28 PM MDTF0Prowers, CO1.0100
June 228:00 PM CDTF0Seward, KS0.320
June 228:04 PM CDTF0Stafford, KS0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.